Officers Hospitalized Following Exposure to Heroin Laced With Fentanyl

It has no smell and you can't see it, but when heroin is laced with the synthetic drug fentanyl, it becomes even more potent.

It's the reason police officers immediately felt sick when they broke into a Dunkin' Donuts bathroom and found a man with needles scattered everywhere.

"It was like getting a novocaine shot," said Green Island Police Chief Christopher Parker. "My tongue was numb, [and my] gums. I had a severe headache."

Parker was scared. The Watervliet officer he was with said his throat started to go numb.The two were brought to the hospital, where their symptoms of a reaction to Fentanyl in the air eventually faded.

"It's scary," said Watervliet Police Chief Mark Spain, "because we're talking about the effects of two officers that walk into a bathroom. But there's a gentleman inside that bathroom that's injecting that stuff right into his blood stream, so what kind of effect is that having on him?"

These departments have already changed how they respond to calls involving heroin.

"We don't handle without having latex gloves on; any time we come into contact with heroin, we get it outside as soon as we can," said Spain.

But this was the first time their officers have gotten sick from fentanyl in the air.

The man found in the bathroom was charged with evidence tampering and posession of heroin. He's being held in the Albany County Jail on $15,000 bail.

Just a day after the incident on Saturday night, police say a woman died in her car in the parking lot near the Dunkin Donuts of a heroin overdose.

Time Warner Cable customers get full access
to all our video, including our live stream.